COVERED in oozing scabs from head to toe, little Colby Chun was left screaming in agony every single day.
He couldn’t sleep or eat properly because his tiny body was swollen, red raw and bleeding.
The cause of his excruciating pain – a cream prescribed to treat a patch of eczema on his ear.
For two months Colby’s parents were told by doctors to use a steroid cream to treat their son.
But, as soon as they stopped using the treatment when his eczema disappeared, Colby’s skin would flare up.
Each time it got worse, causing the toddler more and more pain.
Desperate, the couple. from Honolulu, Hawaii, saw countless different doctors to try and find out what was causing the horrendous rash.
Eventually they discovered it was the steroid cream itself that was to blame.
Colby was suffering topical steroid withdrawal – an aggressive allergic reaction to the treatment.
Mum Kristi, 36, said: “Every time we increased the steroids to a higher dosage it would work and then stop, followed by it coming back with a vengeance.
“When we first took him off, he was red from head to toe like a lobster, strangers constantly asked what was wrong with him.
“After the red portions, it started to dry out and crack in large thick patches, then he went through the oozing stage which was the worst.
“It was the worst kind of torture, most parents can relate to seeing their child in pain but this was 24-7, with no relief.”
After stopping the drugs, Colby has had to endure continuous flare ups, leaving his skin red raw and oozing before it scabs over and flakes.
A lot of the time we were inflicting pain by giving him baths and the creams he needed, there was no relief, it was just constant
Kristi, Colby's mum
Now, 17 months later, his parents are finally seeing am improvement and say he’s 75 per cent healed.
Kristi, a financial adviser, said for the first time in months her son is smiling and able to walk.
“He laughs, and sleeps through the night, his hair has grown back and he’s gaining weight like any normal baby,” she said.
“Before he was so weak he couldn’t even cry, only whimpering, he wouldn’t let us put him down when he was suffering but now he is so much better.
“We can count the spots now, whereas before it was over his entire body, there are large patches of normal skin now and I notice when areas disappear.”
It was only when Kristi and dad Matt, 37, began looking up their son’s symptoms online that they realised what was wrong.
“A lot of the time we were inflicting pain by giving him baths and the creams he needed, there was no relief, it was just constant,” Kristi said.
“Doctors tried to point us in every other direction, I eliminated so many things from our diet, had dust mite covers, dehumidifiers, bathed him in drinking water, and allergy tests.”
The couple found the International Topical Steroid Addiction Network – and discovered another baby in a similar situation.
At that point they decided to stop using the steroid creams, but in order to get over the reaction, Colby had to endure months of painful withdrawal.
In a continuous pattern sufferers’ skin will go from dry, flaking and cracking until it bleeds, to burning, bright red and oozing.
During the battle, Colby would struggle to sleep for more than 45 minutes at a time but now 17 months on, his skin is starting to heal and symptoms drastically reducing.
Matt, a government worker, said: “Doctors had us putting lotions all over his body, his skin was clear but looked swollen and red.
“What finally broke the camel’s back was when Kristi sent a picture of a kid on a website, I looked at it and mistook it for Colby. They looked so similar.”
Kristi said: “We were careful, we questioned doctors at every step and it still happened, it’s a very slippery slope and difficult for most to believe this can come from an over-the-counter cream.
“Conventional doctors and medicine make you feel like you are crazy, and watching your child suffer is a very hard decision and path to take.
“I tell them his body is healing from the steroids.”
The parents are now relieved to note that Colby is slowly becoming like any other child his age.
While he still has raw patches of skin, they believe the vast improvement is beyond doubt.
Matt said: “I believe he could have died, he was completely swollen, missing milestones, unable to focus and eat because he was so red, swollen and bleeding.
“But recently he has had the best Christmas and played with family, I would say he is 75 per cent better.
MORE ON ECZEMA
“I feel he loves life more than other kids because he can actually enjoy it now.
“He is very sociable and wants to know everyone, he wants to see the world.”
The parents maintain that the International Topical Steroid Addiction Network (ITSAN) were fundamental to learning of the problem their son was struggling from.